Browse

You are looking at 1 - 6 of 6 items

Open access

Gordon Sloan, Tania Kakoudaki and Nishant Ranjan

Summary

We report a case of a 63-year-old man who developed diabetic ketoacidosis (DKA) associated with canagliflozin, a sodium glucose co-transporter 2 (SGLT-2) inhibitor. He presented acutely unwell with a silent myocardial infarction, diverticulitis and DKA with a minimally raised blood glucose level. Standard therapy for DKA was initiated. Despite this, ketonaemia persisted for a total of 12 days after discontinuation of canagliflozin. Glucosuria lasting for several days despite discontinuation of the medications is a recognised phenomenon. However, this is the longest duration of ketonaemia to be reported. The cause of prolonged SGLT-2 inhibition remains uncertain. Deviation from the normal DKA treatment protocol and use of personalised regimens may be required in order to prevent relapse into ketoacidosis while avoiding hypoglycaemia in those that develop this condition.

Learning points:

  • Diabetic ketoacidosis (DKA) may develop in the presence of lower-than-expected blood glucose levels in patients treated with a sodium glucose co-transporter 2 (SGLT-2) inhibitor.

  • Certain individuals prescribed with SGLT-2 inhibitors may be more at risk of DKA, for example, those with a low beta cell function reserve, excessive alcohol consumption and a low carbohydrate diet.

  • In order to reduce the risk of SGLT-2 inhibitor-associated DKA, all patients must be carefully selected before prescription of the medication and appropriately educated.

  • Increased serum ketone levels and glucosuria have been reported to persist for several days despite discontinuation of their SGLT-2 inhibitor.

  • Physicians should consider individualised treatment regimens for subjects with prolonged DKA in the presence of SGLT-2 inhibition.

Open access

R T Casey, B G Challis, D Pitfield, R M Mahroof, N Jamieson, C J Bhagra, A Vuylsteke, S J Pettit and K C Chatterjee

Summary

A phaeochromocytoma (PC) is a rare, catecholamine-secreting neuroendocrine tumour arising from the adrenal medulla. Presenting symptoms of this rare tumour are highly variable but life-threatening multiorgan dysfunction can occur secondary to catecholamine-induced hypertension or hypotension and subsequent cardiovascular collapse. High levels of circulating catecholamines can induce an acute stress cardiomyopathy, also known as Takotsubo cardiomyopathy. Recent studies have focused on early diagnosis and estimation of the prevalence of acute stress cardiomyopathy in patients with PC, but very little is reported about management of these complex cases. Here, we report the case of a 38-year-old lady who presented with an acute Takotsubo or stress cardiomyopathy and catecholamine crisis, caused by an occult left-sided 5 cm PC. The initial presenting crisis manifested with symptoms of severe headache and abdominal pain, triggered by a respiratory tract infection. On admission to hospital, the patient rapidly deteriorated, developing respiratory failure, cardiogenic shock and subsequent cardiovascular collapse due to further exacerbation of the catecholamine crisis caused by a combination of opiates and intravenous corticosteroid. An echocardiogram revealed left ventricular apical hypokinesia and ballooning, with an estimated left ventricular ejection fraction of 10–15%. Herein, we outline the early stabilisation period, preoperative optimisation and intraoperative management, providing anecdotal guidance for the management of this rare life-threatening complication of PC.

Learning points:

  • A diagnosis of phaeochromocytoma should be considered in patients presenting with acute cardiomyopathy or cardiogenic shock without a clear ischaemic or valvular aetiology.

  • Catecholamine crisis is a life-threatening medical emergency that requires cross-disciplinary expertise and management to ensure the best clinical outcome.

  • After initial resuscitation, treatment of acute catecholamine-induced stress cardiomyopathy requires careful introduction of alpha-blockade followed by beta-blockade if necessary to manage β-receptor-mediated tachycardia.

  • Prolonged α-adrenergic receptor stimulation by high levels of circulating catecholamines precipitates arterial vasoconstriction and intravascular volume contraction, which can further exacerbate hypotension. Invasive pressure monitoring can aid management of intravascular volume in these complex patients.

Open access

Varalaxmi Bhavani Nannaka and Dmitry Lvovsky

Summary

Angina pectoris in pregnancy is unusual and Prinzmetal’s angina is much rarer. It accounts for 2% of all cases of angina. It is caused by vasospasm, but the mechanism of spasm is unknown but has been linked with hyperthyroidism in some studies. Patients with thyrotoxicosis-induced acute myocardial infarction are unusual and almost all reported cases have been associated with Graves’ disease. Human chorionic gonadotropin hormone-induced hyperthyroidism occurs in about 1.4% of pregnant women, mostly when hCG levels are above 70–80 000 IU/L. Gestational transient thyrotoxicosis is transient and generally resolves spontaneously in the latter half of pregnancy, and specific antithyroid treatment is not required. Treatment with calcium channel blockers or nitrates reduces spasm in most of these patients. Overall, the prognosis for hyperthyroidism-associated coronary vasospasm is good. We describe a very rare case of an acute myocardial infarction in a 27-year-old female, at 9 weeks of gestation due to right coronary artery spasm secondary to gestational hyperthyroidism with free thyroxine of 7.7 ng/dL and TSH <0.07 IU/L.

Learning points:

  • AMI and cardiac arrest due to GTT despite optimal medical therapy is extremely rare.

  • Gestational hyperthyroidism should be considered in pregnant patients presenting with ACS-like symptoms especially in the setting of hyperemesis gravidarum.

  • Our case highlights the need for increased awareness of general medical community that GTT can lead to significant cardiac events. Novel methods of controlling GTT as well as medical interventions like ICD need further study.

Open access

Stephanie Teasdale and Elham Reda

Summary

We present two cases of adrenal phaeochromocytoma in patients with a previous diagnosis of neurofibromatosis type 1 (NF1). One had an adrenergic phenotype. The other had a more noradrenergic phenotype. Both had large primary tumours, which increases the likelihood of malignancy. Both also had elevated plasma-free methoxytyramine, which has been linked with malignancy even in non-SDHB phaeochromocytomas.

Learning points

  • Phaeochromocytoma can have varied clinical presentations.

  • Methoxytyramine can be useful in the biochemical work-up of both SDHB-positive and SDHB-negative phaeochromocytoma.

  • The utility of methoxytyramine as a marker of malignancy in NF1-related phaeochromocytoma is unclear, and cases with elevated titres warrant longer follow-up.

Open access

Anastasia Dimakopoulou, Karunakaran Vithian, David Gannon and Allan Harkness

Summary

A 55-year-old female patient presented to the endocrine clinic with Grave's disease. She was initially treated with carbimazole. After an early relapse, a decision was made to proceed with radioactive iodine therapy. Four days after radioiodine administration, she presented to the emergency department with chest tightness and dyspnea due to heart failure. Biochemistry revealed thyrotoxicosis and significantly elevated Troponin-T. There was ST segment elevation on electrocardiography. However, coronary angiography was normal. Ventricular function was fully restored after 6 weeks of supportive medical management. A diagnosis of stress cardiomyopathy following radioactive iodine therapy was made. This is the second case reported in the literature so far to the best of our knowledge.

Learning points

  • Stress cardiomyopathy in the context of radiation thyroiditis is a rare complication following radioiodine therapy.

  • A degree of awareness is essential because the approach is multidisciplinary. Management is mainly supportive and cardiac dysfunction is completely reversible in most cases.

  • The pathogenesis of this condition remains unclear. Post-menopausal women and susceptible individuals appear to be pre-disposed.

Open access

M S Draman, H Thabit, T J Kiernan, J O'Neill, S Sreenan and J H McDermott

Summary

Silent myocardial ischaemia (SMI), defined as objective evidence of myocardial ischaemia in the absence of symptoms, has important clinical implications for the patient with coronary artery disease. We present a dramatic case of SMI in a diabetes patient who attended annual review clinic with ST elevation myocardial infarction. His troponin was normal on admission but raised to 10.7 ng/ml (normal <0.5) when repeated the next day. His angiogram showed diffused coronary artery disease. We here discuss the implications of silent ischaemia for the patient and for the physician caring for patients with diabetes.

Learning points

  • Silent myocardial ischaemia (SMI) is an important clinical entity.

  • SMI is common and occurs with increased frequency in patients with diabetes.

  • SMI is an independent predictor of mortality.

  • Recognition may lead to early intervention.